North Carolina, 2004

Tornadoes and Hail in North Carolina, June 11 to 12, 2004

June 11 to 12, 2004 · NWS MHX · 16 events in 13 counties and zones

11 thunderstorm wind, 3 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 11, 7:35 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 7:35 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT FRI JUN 11 2004

CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS
EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE
AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA
WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW
MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON
INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM
AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD
HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC
...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE
LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL
AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE
FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN
CONVECTION WELL AFTER SUNSET.  THINK BULK OF PCPN WILL BE OUT OF THE
AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND
MENTION POTENTIAL OF SEVERE.

.MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST
FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT
AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP
OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY
FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE.

.RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL
HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL
WATERS TODAY.

.AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD
MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS
SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT.

JME
Hazardous weather outlook, Jun 11, 4:03 AM EST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-121000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Tornado, Pitt

When
June 11, 9:43 PM EST
Where
Pitt County, Farmville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
35.600, -77.600

Brief tornado touch down knocked down several trees.

Tornado, Tyrrell

When
June 11, 10:00 PM EST
Where
Tyrrell County, Columbia
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
35.917, -76.250

Brief tornado touch down with tree damage.

Thunderstorm Wind, Greene

When
June 11, 10:00 PM EST
Where
Greene County, Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.450, -77.683

Numerous large limbs down across the area.

Thunderstorm Wind, Martin

When
June 11, 10:00 PM EST
Where
Martin County, Jamesville
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.817, -76.900

Trees down in rural parts of the town.

Thunderstorm Wind, Beaufort

When
June 11, 10:30 PM EST
Where
Beaufort County, 5 mi SW of Belhaven
Measured
56 kt (64 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
35.483, -76.700

Public report of 65 mph wind gust between Bath and Belhaven.

Thunderstorm Wind, Duplin

When
June 11, 10:40 PM EST
Where
Duplin County, 8 mi N of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.070, -77.950

911 center reported trees down.

Thunderstorm Wind, Lenoir

When
June 11, 10:50 PM EST
Where
Lenoir County, Pink Hill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -77.750

Spotter reported trees and power lines down Pink Hill.

Hail, Craven

When
June 11, 10:55 PM EST
Where
Craven County, New Bern
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -77.050

911 center reported golf ball size hail.

Hail, Duplin

When
June 11, 10:57 PM EST
Where
Duplin County, Warsaw
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -78.083

Public reported quarter size hail.

Hail, Onslow

When
June 11, 10:57 PM EST
Where
Onslow County, Richlands
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -77.533

Public reported penny size hail.

Thunderstorm Wind, Pamlico

When
June 11, 11:00 PM EST
Where
Pamlico County, Arapahoe
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -76.833

911 center reported power lines down.

Thunderstorm Wind, Washington

When
June 11, 11:00 PM EST
Where
Washington County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -76.750

911 center reported trees down on Highway 99.

Thunderstorm Wind, Tyrrell

When
June 11, 11:05 PM EST
Where
Tyrrell County, 4 mi S of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.870, -76.250

Public reported large limbs blown down.

Thunderstorm Wind, Hyde

When
June 11, 11:15 PM EST
Where
Hyde County, Engelhard
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.500, -76.000

Public reported power lines down.

Thunderstorm Wind, Hyde

When
June 11, 11:38 PM EST
Where
Hyde County, Ocracoke
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.117, -75.983

Trained spotter reported a 58 mph wind gust.

Thunderstorm Wind, Dare

When
June 12, 12:03 AM EST
Where
Dare County, Hatteras
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.200, -75.700

Public reported a 60 mph wind gust.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405005, 5405006, 5405007, 5405008, 5405009, 5405011, 5405010, 5405012, 5405013, 5405014, 5405015, 5405016, 5405017, 5405018, 5405019, 5405020.